Glyburide for Gestational Diabetes May Cause Complications in Infants

This article originally appeared here.
Share this content:
Compared with insulin, glyburide caused more complications in infants.
Compared with insulin, glyburide caused more complications in infants.

(HealthDay News) — When used to treat gestational diabetes, glyburide has been linked to a number of complications in the infant, according to a new study. The report was published online March 30 in JAMA Pediatrics.

Using a nationwide, employer-based insurance database, the researchers collected data on 110,879 women with gestational diabetes. Women with type 1 or type 2 diabetes were excluded from this study. The researchers also excluded women under 15 or over 45 years, as well as women pregnant with multiples. About 8% of women with gestational diabetes were treated with glyburide or insulin, according to the study. During the study period — 2000 to 2011 — the use of glyburide increased from 8.5% to 64%.

The researchers reported a 3% difference in the number of infants who needed neonatal intensive care admission, with babies born to mothers on glyburide more likely to end up in the neonatal intensive care unit than babies born to mothers taking insulin. They also found that 1.1% more babies of mothers on glyburide had respiratory distress than babies born to mothers on insulin. The difference in the number of infants born too large for their gestational age was 1.4% more for babies exposed to glyburide compared to babies exposed to insulin.

The study authors suggested a possible reason for the differences in birth complications may be that women on glyburide don't have adequate control of blood glucose levels. "Glyburide has been used increasingly in pregnancy over the last 10 years. Although the initial trial data suggested it was safe, large studies including this one have raised concerns about the safety of its use," Richard Holt, PhD, author of an accompanying editorial in the journal, and a professor of diabetes and endocrinology at the University of Southampton in England, told HealthDay.

Reference

  1. Castillo, WC et al. JAMA Pediatr. 2015; doi:10.1001/jamapediatrics.2015.74.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus